Colorado, 2024

Damaging Wind in Colorado, August 8, 2024

August 8, 2024 · NWS GJT · 1 event in 1 county or zone

A persistence pattern developed early in the month of August, where just enough moisture and instability would linger between monsoonal surges to allow showers and thunderstorms to form over the higher terrain, and then drift over adjacent valleys. With a dry surface layer present, these storms would be capable of producing strong to severe wind gusts on occasion.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A persistence pattern developed early in the month of August, where just enough moisture and instability would linger between monsoonal surges to allow showers and thunderstorms to form over the higher terrain, and then drift over adjacent valleys. With a dry surface layer present, these storms would be capable of producing strong to severe wind gusts on occasion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 8, 1:46 PM MST, 2 hours 44 minutes earlier. Its key messages:

  • Daily afternoon and evening thunderstorms will the threat of heavy rain rates, gusty outflow winds, frequent lightning, and small hail until further notice.
  • An uptick in available moisture starting tomorrow will lead to increased storm coverage and an enhanced threat of flash flooding and debris flows through the weekend and into early next week.
  • Temperatures will be cooling back toward normal with increase in precipitation and cloud coverage well through at least the middle of next week.
Area forecast discussion, Aug 8, 1:46 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
246 PM MDT Thu Aug 8 2024

.KEY MESSAGES...

- Daily afternoon and evening thunderstorms will the threat of
  heavy rain rates, gusty outflow winds, frequent lightning, and
  small hail until further notice.

- An uptick in available moisture starting tomorrow will lead
  to increased storm coverage and an enhanced threat of flash
  flooding and debris flows through the weekend and into early
  next week.

- Temperatures will be cooling back toward normal with increase
  in precipitation and cloud coverage well through at least the
  middle of next week.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 245 PM MDT Thu Aug 8 2024

A slightly drier and slower start to the day has picked up
stream in the last hour or so as terrain based storms are once
again firing in the usual spots. Water vapor/radar imagery has
been showing a wave tracking across N.Utah through the AM hours
but due to the drier conditions up North and thicker high clouds
this morning...things are not quite as active as 24 hours ago.
The moisture however remains over our southern CWA looking at
the ALPW GOES imagery and will only increase over the next 24
hours. So the threat of moderate to heavy rainfall rates remains
in place over the southern mountians and 4 Corners region this
afternoon. Unfortunately with the lack of larger scale support
the coverage will remain spotty leaving the threat of new fire
starts in place as we have seen the past few days. Lots of low
clouds pinned up against the Front Range in a post frontal
environment and again ALPW is showing Gulf-rich moisture pooling
to our East. Models are suggesting the convection/outflows
giving this front...and hence the Gulf moisture...and boost
westward this evening. This is best seen with moisture transport
vectors around the 315K level which show this stream of
mositure pointing into the 4 Corners region supplementing the
persistent plume of monsoonal moisture. The moisture
advection...orographic and gravity wave/outflow forcing look to
keep a threat of showers and isolated storm going well into the
early morning hours down south. At this point don't see a time
period where there are dry PoPs in the southern mountains over
the next 7 days...but the next several will be the most robust
with the mositure push. Ensemble anomalies and return intervals
suggest this moisture is nothing on the extreme end but just
persistent. Round after round of storms with a heavy rainfall
threat will increase flooding threats through time but nothing
to really hang a hat on for now. We will continue to monitor
flooding threats including new and old burn scars and add
hydrology headlines as necessary. For now expect an uptick in
activity for tomorrow as this moisture is pulled northward
across the area with the SubTrop High circulation moving back
into the S.Plains. Northwest flow lingers across the northern
CWA and this should keep things dialed back just a bit as you
move toward the Wyoming border. Temperatures are trending
downward but there is quite a bit of spread in the ensembles and
differences between bias corrected data and raw data with this
moisture push. Cloud and precipitation is a likely culprit and
will be in real life as well...so besides cooler confidence in
exact numbers is low to medium attm.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 245 PM MDT Thu Aug 8 2024

Saturday morning sees the Subtropical High now centered over the
Southern Plains, helping to amplify a ridge over the northern
Intermountain West. To the east of this ridge, a deep area of low
pressure will be over the Upper Great Lakes, and to the west of the
ridge a trough of low pressure will be sitting just off the coast of
the Pacific Northwest. This trough-ridge-trough pattern is forecast
to gradually track eastward through the week, with that Pacific
trough eventually having an influence on the sensible weather across
eastern Utah and western Colorado. But until that point, our weather
will be influenced mainly by the moist southerly to southwesterly
flow around the western edge of that Subtropical High, bringing a
much anticipated shift to a cooler and wetter pattern this weekend
into early next week.

PWAT values during this monsoonal surge are expected to be over an
inch across the majority of eastern Utah and western Colorado. This
deep moisture, once the atmosphere totally saturates, will lead to a
widespread threat of heavy rain, with potential for flash flooding
in vulnerable areas, such as steep, rocky terrain, slot canyons, and
recent burn scars. Additional threats with stronger storms will be
frequent lightning, gusty outflow winds, and possibly some small
hail. With the amount of moisture and instability expected, showers
and storms will linger well into the overnight period, possibly even
into the following morning. Passing weak waves to the north will
likely have an influence on producing stronger convection, although
other factors at play can help or hinder this. This will all have to
be examined on a day to day basis. Suffice to say, we are certainly
moving into a wetter and more unsettled period. By the midweek
period, the approaching Pacific trough will have to be watched.
Eventually, this trough will shunt the moisture tap to the east of
the CWA, it's just a question of when and for how long. And
currently, at this far of a lead time, models don't agree well on
any of those factors. For the time begin, the increased cloud cover
and moisture will bring down daytime high temperatures to near or a
few degrees below average. Lingering overnight clouds and showers
should have the opposite effect, keeping lows on the milder
side.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1135 AM MDT Thu Aug 8 2024

A slightly slower start to convection today but expect storms to
once again form on the higher terrain by 19Z and drift southward
over a few valley locations. Confidence not high except
KASE...KTEX and KDRO where TEMPO groups have been
added...otherwise VCTS. Moisture surges into the southern CWA
overnight keeping a threat of shower and isolated thunderstorm
activity going through the early morning hours for an active day
on Friday. Overall have VFR prevailing with only very low prob
of MVFR or lower anticipated.

&&

.HYDROLOGY...
Issued at 245 PM MDT Thur Aug 8 2024

Monsoonal moisture will be enhanced by additional Gulf of Mex
moisture tonight increasing the daily showers and thunderstorm
activity over the area through early next week. Areas south of
the I-70 corridor and especially the southern Colorado and Utah
mountains will see the most consistent activity through this
period. The threat for these storm to contain rainfall rates in
excess of 1-2"/hour will increase as this moisture lingers over
the area. This will lead to an increasing threat of flash
flooding across the majority of the area, potentially lasting
into early next week. Be sure to stay weather aware over the
coming days, especially if recreating outdoors and in locations
prone to flash flooding and debris flows. Stay tuned for
forecast updates, as well as any Watches, Warnings, and
Advisories in the coming days.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...15
LONG TERM...BGB
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 8, 2:50 AM MST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
350 AM MDT Thu Aug 8 2024

COZ001>014-017>023-UTZ022>025-027>029-091000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
350 AM MDT Thu Aug 8 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Afternoon showers and storms are expected again today. Storms will
be capable of producing gusty outflow winds, small hail, and brief
bouts of heavy rainfall. Localized flash flooding and debris flows
are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Chances for daily showers and storms continue through the week.
The potential for heavy rainfall increases heading into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 8, 2:26 PM MST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
326 PM MDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Hail             3 ENE Rifle             39.55N 107.73W
08/08/2024  M0.25 Inch       Garfield           CO   Cocorahs

&&
Special weather statement, Aug 8, 2:26 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
326 PM MDT Thu Aug 8 2024

COZ003-007-009-082200-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-
326 PM MDT Thu Aug 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GARFIELD COUNTY
THROUGH 400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near
Parachute, or 34 miles west of Glenwood Springs, moving east at 20
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rifle, Parachute, and Battlement Mesa.

This includes Interstate 70 in Colorado between mile markers 73 and
90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3945 10813 3959 10804 3951 10774 3936 10781
TIME...MOT...LOC 2126Z 281DEG 16KT 3949 10798

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TGR
Special weather statement, Aug 8, 2:27 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
327 PM MDT Thu Aug 8 2024

UTZ027-029-082200-
Arches/Grand Flat UT-Canyonlands/Natural Bridges UT-
327 PM MDT Thu Aug 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GRAND COUNTY
THROUGH 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Moab, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Grand
County.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 133 and 136.
 Utah 313 between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3847 10970 3849 10983 3866 10986 3868 10962
TIME...MOT...LOC 2127Z 170DEG 9KT 3855 10976

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15
Special weather statement, Aug 8, 3:38 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
438 PM MDT Thu Aug 8 2024

UTZ027-028-082315-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
438 PM MDT Thu Aug 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRAND COUNTY THROUGH
515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near
Castle Valley, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Moab and Castle Valley.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 125 and 129.
 Utah 128 between mile markers 0 and 18.
 Utah 279 between mile markers 12 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3872 10953 3871 10937 3855 10938 3856 10962
TIME...MOT...LOC 2238Z 013DEG 7KT 3865 10948

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15

The radar

The Grand Junction radar (KGJX), 73 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
August 8, 4:30 PM MST to 5:30 PM MST
Where
Mesa County, 9.33 mi WSW of Mack
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
39.190, -109.040

A thunderstorm that developed on the higher terrain of the western edge of the Uncompahgre Plateau moved over the Colorado Department of Transportation's Mesonet site 070w001 Utah State Line. This mesonet site recorded a wind gust to 61 mph with this storm, likely due to dry surface layers enhancing outflow winds. No reports of damages or injuries were received.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208132.